Just to remind you, statins are metabolized by the hepatic cytochrome P450 3A4, similarly to calcineurin inhibitors and mTOR inhibitors. In the presence of these immunosuppressive agents, statin levels are raised and risk of myopathy is increased. This danger has always existed, however, the FDA has taken a harder stance lately with creating a “contraindication”. Moreover, simvastatin doses greater than 20 mg/day are also not recommended anymore in patients receiving amlodipine, which is the vast majority of transplant recipients (this is new since prior literature solely reported non-dihydropyridine CCB like diltiazem and verapamil as important interactions). Nonetheless, there is nothing listed when simvastatin is co-administered with tacrolimus, sirolimus and/or everolimus. However, the potential for a similar drug-interaction and adverse events exists. So what do we do?
First, let’s do a brief review of dyslipidemia post-transplantation. Elevated cholesterol levels are very prevalent in transplant recipients reaching above 80% of kidney recipients in some reports. Immunosuppressive drugs play a major role, with all the following classes glucocorticoids, calcineurin inhibitors (cyclosporine greater than tacrolimus) and mTOR inhibitors having deleterious effects. Among them, the effect of mTOR inhibitors is different since it causes predominantly elevated hypertriglycerides due to blockade of insulin-stimulated lipoprotein lipase.
The importance of dyslipidemia in the transplant population is related to the most common cause of death with a functioning allograft – cardiovascular disease (~40%). Similar to the dialysis data, statin trials in transplantation are limited to one prospective randomized trial (ALERT) with fluvastatin in kidney transplant recipients that showed lower cholesterol levels in the treatment arm compared to placebo, however there was only a non-significant trend towards reduction of composite cardiovascular events. Nonetheless, secondary outcomes of this trial, observational, long-term follow ups and post-hoc analyses have suggested some beneficial effects.
Most of our transplant patients are taking tacrolimus which is extensively metabolized by the cytochrome P450 family enzymes in the liver and excreted into the bile. Therefore, what should we do? Should we stop completely using simvastatin?
I think there is no straight answer here, especially since we have been using statins for a long time in combination with tacrolimus, monitoring in those settings LFTs and symptoms of myalgia. But now with the formal contraindication with cyclosporine, physicians will get more careful in prescribing even the sister CNI with simvastatin. Insurers will likely change their policies facilitating the use of other statins as well. So which statins are safe to use?
Fluvastatin and Pravastatin (both generic) have minimal drug interaction with CNIs/amlodipine and should be considered for mild hypercholesterolemia, since both are weaker statins (see strength and interconversion table above that I simplified from the FDA version). Atorvastatin should be the chosen statin for moderate-severe hypercholesterolemia, since it has increased potency requiring a lower dose and has a favorable safety profile despite some metabolism by P450. Rosuvastatin, a novel potent statin, could also be the agent of choice since it is not metabolized by cytochrome P450, though preliminary results from the PLANET trials have reported a higher risk of proteinuria when higher doses were administered. Therefore, it is wise to wait until final results are published.
The debate is open and would love to hear how others would face this dilemma.